MAUDE Adverse Event Report: AESCULAP AG TRIAL INSERTION INSTRUMENT; INSTRUMENTS INTERBODY FUSION

AESCULAP AG TRIAL INSERTION INSTRUMENT; INSTRUMENTS INTERBODY FUSION
Model Number ME020R
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information or investigation results become available, they will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with me020r - trial insertion instrument.According to the complaint description, the inserter broke during impaction.This malfunction occurred during a l4-s1 anterior lumbar fusion procedure.The piece was retrieved within ten (10) seconds; there was a three (3) minute delay required to open and load a new cage.Sometimes the disc space is so small, that the trial gets wedged into the disc space.In most cases, a slap hammer is attached to the inserter and used to pull the entire instrument and trial out of the disc space.In this incident, the surgeon hit the underside of the inserter with a mallet.On the underside of the inserter, there is a spring-loaded push button that is used to disassemble the instrument.The surgeon struck the button with the mallet, causing the button to break and the spring to come out.The spring was located.The adverse event is filed under xc reference (b)(4).
 
Event or Problem Description
Investigation complete.
 
Additional Manufacturer Narrative
Investigation results: four instruments "me020r" - hereinafter called "a"; "b"; "c"; and "d" - arrived in decontaminated condition.Product a arrived in damaged condition.Product b also arrived in a damaged condition.Product c arrived in a used condition.Product d also arrived in damaged condition.The insert, button and spring of the instruments arrived separately.First, we made a visual inspection of the instruments.The button, insert and the spring of the instruments a and b are missing.The excerpt of the drawing shows where the button, insert and spring should be.The insert and button on instruments a and b were broken off.The fracture surfaces of the defective parts exhibit the typically signs of a forced fracture.No damage was found on instrument c apart from the usual signs of wear.On instrument d, the weld seam was broken and the axis, which is carrying the rotation star is missing.This means that the rotating star is no longer fixed and therefore fell out.Conclusion root cause analysis description root cause: the root cause for the problem is most probably usage related.The instruments were mechanically overstressed and broke as a result.This is also evident from the wear on the instrument c.Batch history review: the device history records (dhr) were not able to be reviewed as no lot number was made available.However, all device history records (dhr) are reviewed and released according to documented procedures and a device is not released if it does not meet requirements or is nonconforming.

Brand Name
TRIAL INSERTION INSTRUMENT
Common Device Name
INSTRUMENTS INTERBODY FUSION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key12409868
Report Number2916714-2021-00179
Device Sequence Number3420545
Product Code LXH
UDI-Device Identifier04046964093876
UDI-Public4046964093876
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2023
Report Date (Section F) 09/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberME020R
Device Catalogue NumberME020R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date07/30/2021
Event Location Hospital
Date Report to Manufacturer05/27/2023
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date06/21/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA09/01/2021